Study: Asthma inhalers increase cataract risk
July 2, 1997
BOSTON (Reuter) -- Asthma sufferers who inhale a mist of steroid drugs
are nearly twice as likely as non-steroid users to develop cataracts later
in life, a new study says.
Taking corticosteroids in pill form also might be responsible for the cataracts,
according to the findings published in Thursday's New England Journal of Medicine.
Doctors have known for years that corticosteroids can cloud the lens of
the eye, but the risk posed by inhaling them has been unclear because many
people who use the medication in an aerosol form also have taken steroid pills
in the past.
Robert Cumming and colleagues at the University of Sydney, Australia, surveyed
3,313 people with vision problems and found that those using inhaled corticosteroids
had a cataract rate nearly twice as high as that for non-steroid users.
Among patients whose lifetime dose was more than 2,000 milligrams, the
risk was five to six times higher.
Dr. Leo Chylack Jr. of Brigham and Women's Hospital in Boston wrote in
an editorial accompanying the article that the risk of cataracts was one of
the perils doctors and patients must weigh when considering the best treatment
Diabetes screening guidelines
FREE EAGLE PRODUCT INFORMATION PACK: INFOPACK@eagle-min.com
For personal service Call:
TOLL FREE ORDER EXPRESS HOT LINE :888-441-4184
9 AM Till 7PM EST